Washington, 2006

Flash Flood and Hail in Washington, June 13, 2006

June 13, 2006 · NWS OTX · 5 events in 4 counties and zones

During the morning of June 13th, a severe thunderstorm tracked through eastern Washington with numerous reports of large hail and very heavy rain. The storm formed over Garfield county and moved northeast through Whitman county, crossed over into Idaho, then crossed back into Washington through Spokane county, finally weakening over Pend Oreille county.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

During the morning of June 13th, a severe thunderstorm tracked through eastern Washington with numerous reports of large hail and very heavy rain. The storm formed over Garfield county and moved northeast through Whitman county, crossed over into Idaho, then crossed back into Washington through Spokane county, finally weakening over Pend Oreille county. Numerous reports of quarter sized hail were reported. A spotter in Spokane measured .82 inches of rain in 10 minutes. In northwest Spokane a flash flood washed out T.J. Meenach Road and blocked portions of the road with rocks and mud. Four bedrooms in a residence basement were also flooded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jun 13, 4:27 AM PST, 1 hour 33 minutes earlier.

Area forecast discussion, Jun 13, 4:27 AM PST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE SPOKANE WA
527 AM PDT TUE JUN 13 2006

.SYNOPSIS...AN UPPER LEVEL LOW PRESSURE SYSTEM WILL SIT OVER THE
PACIFIC NORTHWEST THROUGH MUCH OF THIS WEEK. ONE WEATHER SYSTEM
WILL MOVE THROUGH THE AREA THIS EVENING BRINGING THE THREAT OF
THUNDERSTORMS TO THE AREA TODAY.

&&

.DISCUSSION...

UPDATED MORNING ZONE FORECAST TO ACCOUNT FOR MORNING ELEVATED SHOWER
AND THUNDERSTORM ACTIVITY MOVING UP NORTHWARD FROM EASTERN OREGON
THIS MORNING.

&&

.AVIATION...CONTINUED VFR CONDITIONS PREVAIL INTO MORNING. ISOLATED
ELEVATED NOCTURNAL SHOWERS AND THUNDERSTORMS MOVING NORTHWARD FROM
EASTERN OREGON AND SOUTHWEST IDAHO WILL CAUSE SOME SPOTTY NUISANCE
MVFR CONDITONS OVERNIGHT AND EARLY MORNING. AFTER 18Z TUES...
AFTERNOON CONVECTION WILL REDEVELOP WITH SCT -SHRA AND ISOLD -TSRA
ANTICIPATED IN MOST AREAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        74  53  64  49  70  50 /  40  60  70  50   0  20
COEUR DALENE  73  54  63  48  68  48 /  40  70  70  60  20  20
PULLMAN        70  51  61  47  65  47 /  40  70  70  40  10  10
LEWISTON       77  57  69  52  74  55 /  30  70  70  30   0  10
COLVILLE       77  53  67  49  72  45 /  40  50  50  20   0  20
SANDPOINT      77  51  64  48  66  47 /  30  60  70  60  30  20
KELLOGG        76  52  64  47  66  47 /  30  70  70  60  30  20
MOSES LAKE     77  55  75  52  78  52 /  40  60  40  20   0  10
WENATCHEE      73  56  75  53  76  54 /  40  50  30  20   0  10
OMAK           78  54  74  51  76  51 /  40  40  30  20   0  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, Jun 13, 3:22 AM PST, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
422 AM PDT TUE JUN 13 2006

IDZ001-004-141130-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
INCLUDING THE CITIES OF...SANDPOINT...RATHDRUM...BONNERS FERRY...
PRIEST RIVER...ST. MARIES...KELLOGG...PINEHURST...OSBURN...
WALLACE...MULLAN
422 AM PDT TUE JUN 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO.

.DAY ONE...TODAY AND TONIGHT

THE THREAT OF THUNDERSTORMS EXISTS TODAY. SOME STORMS MAY CONTAIN
HEAVY RAIN...HAIL AND GUSTY WINDS. MORE WET WEATHER IS ANTICIPATED
THROUGH WEDNESDAY NIGHT...WHICH MAY LEAD TO HIGH FLOWS ON MANY OF
THE SMALLER STREAMS AND CREEKS.

DUE THE RAINFALL OVER THE NEXT SEVERAL DAYS...THE KOOTENAI
RIVER AT BONNERS FERRY MAY EXPERIENCE HIGH WATER LEVELS THIS
WEEK. SEE THE LATEST HYDROLOGIC STATEMENT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

DUE THE RAINFALL OVER THE NEXT SEVERAL DAYS...THE KOOTENAI
RIVER AT BONNERS FERRY MAY EXPERIENCE HIGH WATER LEVELS THIS
WEEK. SEE THE LATEST HYDROLOGIC STATEMENT FOR DETAILS.

IDZ002-003-026-027-WAZ031>038-041>044-141130-
COEUR DALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
INCLUDING THE CITIES OF...COEUR DALENE...POST FALLS...HAYDEN...
MOSCOW...LEWISTON...KAMIAH...CRAIGMONT...NEZPERCE...WINCHESTER...
ANATONE...PEOLA...CLARKSTON...PULLMAN...MOSES LAKE...EPHRATA...
OTHELLO...QUINCY...RITZVILLE...COULEE DAM...ODESSA...
ELECTRIC CITY...WILBUR...GRAND COULEE...COULEE CITY...SPOKANE...
COLVILLE...DEER PARK...CHEWELAH...NEWPORT...KETTLE FALLS...
REPUBLIC...INCHELIUM...WENATCHEE...LEAVENWORTH...MAZAMA...TWISP...
WINTHROP...OMAK...OKANOGAN...BREWSTER...BRIDGEPORT...OROVILLE...
WATERVILLE...MANSFIELD
422 AM PDT TUE JUN 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
IDAHO...NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THE THREAT OF THUNDERSTORMS REMAINS TODAY. SOME STORMS MAY CONTAIN
HEAVY RAIN. MORE WET WEATHER IS ANTICIPATED THROUGH
WEDNESDAY...WHICH MAY LEAD TO HIGH FLOWS ON MANY OF THE SMALLER
STREAMS AND CREEKS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HIGH FLOWS ON MANY OF THE SMALLER STREAMS AND CREEKS COULD
MAY LINGER INTO WEDNESDAY AND A BIT BEYOND.

The radar

The Pendleton radar (KPDT), 133 km away, was scanning. The volume nearest the first event began at 13:58 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 flash flood. Local standard time, as filed.

Hail, Garfield

When
June 13, 6:00 AM PST to 6:10 AM PST
Where
Garfield County, 2 mi E of Pomeroy
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
46.467, -117.533

Hail, Whitman

When
June 13, 6:15 AM PST to 6:20 AM PST
Where
Whitman County, 1 mi N of Pullman
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.750, -117.183

Hail, Spokane

When
June 13, 7:45 AM PST to 7:50 AM PST
Where
Spokane County, Newman Lake
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
47.733, -117.067

Hail, Pend Oreille

When
June 13, 8:30 AM PST to 8:40 AM PST
Where
Pend Oreille County, 1 mi N of Diamond Lake
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
48.150, -117.183

Flash Flood, Spokane

When
June 13, 8:40 AM PST to 9:00 AM PST
Where
Spokane County, Spokane
Reported by
DEPT OF HIGHWAYS
Coordinates
47.621, -117.404 (the zone’s center; the record gives no point)

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2006Every state in 2006This day in weather historyWarnings in Washington, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5515856, 5515857, 5515858, 5515860, 5515859.